MONDAY, Dec. 5 (HealthDay News) -- Children exposed to the
epilepsy drug valproate have a nearly three times higher risk of
having an autism spectrum disorder, new research finds.
Researchers in Denmark used national birth data that included
nearly 656,000 children born in that country between 1996 and 2006
to 428,000 women. Using a national prescription drug registry, they
identified women who had filled a prescription for valproate
(Depakote) shortly before pregnancy through the day of the child's
Using the Danish Psychiatric Register, researchers then
identified children who were diagnosed with an autism spectrum
disorder, which can include both severe and milder forms of autism,
and children with early-onset, more severe autism.
After taking into account certain factors such as maternal age,
the child's gender and other factors that influence autism risk,
researchers found that children exposed in utero to valproate were
2.6 times more likely to have an autism spectrum disorder and
almost five times more likely to have early-onset autism.
The results were similar whether women were taking valproate
alone or valproate along with other epilepsy drugs, leading
researchers to conclude the dangers to fetal development were posed
by the valproate and not another drug.
"We know from previous studies valproic acid is associated with an increased risk of congenital malformations, and in recent years some animal and human studies have suggested maybe there are neuropsychological effects, like autism," said study author Dr. Jakob Christensen, a consultant neurologist at Aarhus University Hospital in Aarhus, Denmark. "Our study adds more evidence of that."
However, he added, "even though we found an increased risk, it's
still a very small risk."
Of their sample of almost 656,000 kids, the researchers said
they found 508 who were likely exposed to valproic acid before
birth. Of those, 14 developed autism.
Among the rest of the sample, about 0.8 percent of kids not
exposed to the epilepsy drug developed autism. That would mean that
if you took a group of 508 kids not exposed to the drug, about five
of those would be diagnosed with the disorder, Christensen
The research is slated to be presented Monday at the American
Epilepsy Society meeting in Baltimore.
Prior research has also raised concerns about valproic acid
during pregnancy, leading the U.S. Food and Drug Administration and
the American Academy of Neurology to issue warnings to women of
childbearing age about valproate and other drugs in its class. A
recent study in the
Journal of the American Medical Association found that the
offspring of women who took valproic acid during pregnancy are two
to 12 times more likely to have serious births defects affecting
the brain, heart and limbs.
And in a second study to be presented at the same meeting,
researchers from the United States and the United Kingdom report
that fetal exposure to valproic acid is associated with lower IQs
at age 3 years.
For women with epilepsy of childbearing age, the increasing body
of evidence that valproic acid may be dangerous to the fetus may
present them with a difficult decision to make, said study author
Dr. Kimford Meador, a professor of neurology at Emory University in
"You take all the research together, and it doesn't look like a very good drug for childbearing age," Meador said, noting that many pregnancies are unplanned.
However, for some women, valproic acid controls seizures when
other medications have failed; for them, stopping the mediation
when they're pregnant may not be an option, he said.
"About 15 percent of women do not respond to other drugs available, but they do respond to valproate," Meador said. "That's the difficulty -- it's not a simple yes-no thing."
Because this research was presented at a medical meeting, the
data and conclusions should be viewed as preliminary until
published in a peer-reviewed journal.
U.S. National Institute of Neurological Disorders and
Stroke has more on epilepsy.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.